Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 8, NWS Lubbock, TX

March 30, 202013 counties in Texas

NWS Lubbock, TX issued this wind advisory at Mar 30, 2020, 3:06 AM CDT for 13 counties in Texas. It took effect at Mar 30, 2020, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2020, 3:06 AM CDT (08:06 UTC)
In effect from
Mar 30, 2020, 1:00 PM CDT
Expired
Mar 30, 2020, 8:10 PM CDT
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 37 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3167 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WWUS74 KLUB 300806
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
306 AM CDT Mon Mar 30 2020

TXZ021-022-027>029-033>035-039>041-301700-
/O.NEW.KLUB.WI.Y.0008.200330T1700Z-200331T0200Z/
Parmer-Castro-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-Yoakum-
Terry-Lynn-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Muleshoe, Littlefield, Amherst, Olton, Plainview, Hale Center, 
Morton, Whiteface, Levelland, Sundown, Lubbock, Wolfforth, 
Slaton, Denver City, Plains, Brownfield, Meadow, Wellman, Tahoka,
New Home, and ODonnell
306 AM CDT Mon Mar 30 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...The South Plains and far southwestern Panhandle of
  Texas, generally along and west of Interstate 27.

* WHEN...From noon today to 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...motorists on north to south oriented  
  roadways should expect a strong crosswind. Patchy blowing dust 
  will also be possible across the Caprock resulting in 
  visibilities dropping to around 5 miles at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
632 
WWUS74 KLUB 301637 AAA
NPWLUB

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Lubbock TX
1137 AM CDT Mon Mar 30 2020

TXZ036-042-310200-
/O.EXB.KLUB.WI.Y.0008.200330T2100Z-200331T0200Z/
Crosby-Garza-
Including the cities of Ralls, Crosbyton, Post, 
and Lake Alan Henry
1137 AM CDT Mon Mar 30 2020

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM CDT
THIS EVENING...

* WHAT...Westerly winds of 25 to 35 mph with gusts up to 45 mph.

* WHERE...The eastern South Plains.

* WHEN...From 4 PM this afternoon to 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Motorists on north to south oriented
  roadways should expect a strong crosswind. Patchy blowing dust
  will also be possible, especially downwind of open fields and
  construction sites.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ021-022-027>029-033>035-039>041-310200-
/O.EXT.KLUB.WI.Y.0008.200330T1800Z-200331T0200Z/
Parmer-Castro-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-Yoakum-
Terry-Lynn-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Muleshoe, Littlefield, Amherst, Olton, Plainview, Hale Center, 
Morton, Whiteface, Levelland, Sundown, Lubbock, Wolfforth, 
Slaton, Denver City, Plains, Brownfield, Meadow, Wellman, Tahoka,
New Home, and ODonnell
1137 AM CDT Mon Mar 30 2020

...WIND ADVISORY NOW IN EFFECT UNTIL FROM 1 PM THIS AFTERNOON TO 9
PM CDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...The South Plains and southwest Texas Panhandle.

* WHEN...From 1 PM to 9 PM CDT.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Motorists on north to south oriented
  roadways should expect a strong crosswind. Patchy blowing dust
  will also be possible, especially downwind of open fields and
  construction sites.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
224 
WWUS74 KLUB 310110
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
810 PM CDT Mon Mar 30 2020

TXZ021-022-027>029-033>036-039>042-310215-
/O.CAN.KLUB.WI.Y.0008.000000T0000Z-200331T0200Z/
Parmer-Castro-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-Crosby-
Yoakum-Terry-Lynn-Garza-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Muleshoe, Littlefield, Amherst, Olton, Plainview, Hale Center, 
Morton, Whiteface, Levelland, Sundown, Lubbock, Wolfforth, 
Slaton, Ralls, Crosbyton, Denver City, Plains, Brownfield, 
Meadow, Wellman, Tahoka, New Home, ODonnell, Post, 
and Lake Alan Henry
810 PM CDT Mon Mar 30 2020

...WIND ADVISORY IS CANCELLED...

Gusty west to northwest winds will continue this evening, but the
sustained wind speeds are expected to remain under 30 mph. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Mar 30, 12:44 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 30, 12:44 AM CDT, 2 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
1244 AM CDT Mon Mar 30 2020

.AVIATION...
VFR conditions should persist through much of the overnight hours,
however a brief window of MVFR ceilings may impact KLBB and KPVW
around sunrise. These ceilings will be short-lived for a couple of
hours but will likely impact KCDS through much of the morning into
the afternoon. A dryline/Pacific front will push across the TAF
sites from west to east this afternoon which will start to clear
out any ceilings but will also bring a strong west wind. May need
an Airport Weather Warning at KLBB for this afternoon but wind
speeds will be marginal for this and will let later shifts
evaluate. Patchy blowing dust will also be possible and should
remain just above MVFR visibilities.

Second issue will be the possibility of thunderstorms at KCDS and
will have to continue PROB30 group for this. Confidence is low on
how long MVFR ceilings will remain in place at KCDS through the
afternoon so expect amendments as the meteorological picture
unfolds. Last issue will be the arrival of a cold front which
will arrive shortly after midnight local time Tuesday. This may
bring another round of MVFR/IFR ceilings along with light
precipitation but confidence on precipitation is too low to
include at this time.

Jordan

&&

.PREV DISCUSSION... /issued 624 PM CDT Sun Mar 29 2020/

AVIATION...
VFR conditions expected overnight. A developing 40 kt southerly
LLJ will bring the risk for pockets of LLWS where surface winds
drop off sufficiently overnight. KPVW will be most at risk for
LLWS due to the developing LLJ. Uncertainty continues as to
whether or not MVFR cigs will affect KLBB and KPVW shortly after
daybreak. For now have left lower cigs out of the forecast at
these two terminals with the expectation that lower cigs will
develop further east. KCDS will have a risk of MVFR cigs through
the afternoon hours tomorrow along with a risk for elevated
convection. KPVW and KLBB will experience another round of strong
westerly winds tomorrow afternoon.

PREV DISCUSSION... /issued 210 PM CDT Sun Mar 29 2020/

SHORT TERM...
We are enjoy a nice day between storm systems, complete with plenty
of filtered sunshine, southerly breezes and near average
temperatures. Unfortunately (for those of us that don't like the
wind), our next storm system is already seen on water vapor imagery
working its way down the California Coast. This shortwave trough
will pivot eastward through the Four Corner states early Monday
before emerging across the central/southern High Plains during the
afternoon.

In advance of this system, a 40 knot southerly LLJ will crank up
tonight. This jet will carry gradually improving levels of low-level
moisture northward, and we expect a shield of stratus to overspread
the eastern half to two third of the CWA, from south-to-north, early
Monday morning (10Z-14Z). This moisture may reach the LFC in spots,
so a round of scattered, elevated convection is expect to unfold
over our eastern/northeastern zones in the morning. There is
progged to be enough elevated instability to support some thunder
occurring within this shower activity. The southerly breezes and
increasing moisture will provide a milder night tonight, with lows
mostly in the 50s.

The moisture will begin to leave just as quickly as it came as a
surface low deepening across southeast Colorado translates
southeastward into the Texas Panhandle through the day. The
attendant surface trough/dryline will race eastward across the
Caprock through the afternoon, with a westerly LLJ of 25-35 knots
nosing out of eastern New Mexico. The trough/dryline will hang up
across our northeastern zones late in the day, where it bends
northwestward toward the surface low. The advancing dryline could
provide a focus for isolated to widely scattered surface-based
convection during the mid-late afternoon hours (should surface
heating and upper forcing prove sufficient). NWP is mixed, though
most guidance has at least isolated convection developing along
the dryline in the central/eastern Texas Panhandle. If storms can
get going in the afternoon, they will be within a strongly sheared
environment containing as much as 500-1000 J/kg of CAPE, so
supercells are possible, including the risk of large hail and
damaging winds. Backed surface winds immediately east of the
dryline will also provide decent 0-3 km helicity (150-250+ m2/s2),
so the tornado risk will not be zero, but the narrow corridor of
potentially favorable conditions (in time and area), coupled with
some CIN and somewhat limited moisture, will tend to mitigate the
tornado threat.

West of the dryline, very dry air will spill off the Caprock into
the Rolling Plains. In fact, post-dryline westerly winds will
threaten low-end advisory across much of the Caprock during the mid-
late afternoon hours. Unfortunately, these strong and dry winds will
also create widespread elevated to critical fire weather. Aside from
the wind (and possible blowing dust), temperatures will be pleasant,
with highs mostly in the 70s.

LONG TERM...
After the shortwave disturbance exits the region, zonal flow will
progress over the southern Plains with a 1016 mb surface high placed
to the east of the CWA. Gradient winds will be much lighter on
Tuesday, with temperatures in the lower 70s across West Texas. Quiet
weather continues through the rest of the week, with a couple of
weak perturbations expected to pass over the southern Great Plains
by Wednesday evening. Most of the forecast area should remain capped
with a diffuse dryline oriented across the Caprock. Weak background
flow, strong CINH, and a lack of an EML should preclude development
of general and deep convection area-wide.

Towards the end of the work week, sharply cyclonic mid-level flow
will progress across the northern Great Plains with a cold front
extending equatorward into the western and southern Great Plains.
Surface cyclogenesis is forecast to occur in the TX/OK Panhandle
region, and the low will pass near/north of the CWA resulting in the
passage of a cold front Friday. Blustery conditions will be possible
on Friday with north and northeasterly winds around 10-20 knots.
However, surface flow will quickly veer to the southeast by early
Saturday as another area of broad, high pressure in the central
Great Plains shifts off to the east. Dry and pleasant weather should
prevail heading into the weekend with minimal chances for convective
development given the return of a zonal flow regime aloft.

Sincavage

FIRE WEATHER...
After fair-to-good RH recovery tonight, a dryline will race
eastward across the South Plains Monday afternoon. Strong westerly
winds (sustained at 20-30 mph at the 20 ft level), coupled with
dry air (minimum RH values as low as 10%) and seasonably warm
temperatures, will create widespread elevated to critical fire
weather across the Caprock and into the western Rolling Plains.
Where fuels have dried the most the past several days, across the
western South Plains, ERC values have now edged above the 50th
percentile. Given this, and in consultation with the RFD/RFW/ERC
nomogram, we had decided to issue a Fire Weather Watch for the
southwest Texas Panhandle and western South Plains from noon to 9
pm on Monday. Further east, where fuels aren't as dry yet, a Fire
Danger Statement will likely suffice.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from noon CDT today through this evening for
TXZ021-022-027-028-033-034-039-040.

&&

14/55/14
Hazardous weather outlook, Mar 30, 2:48 AM CDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
248 AM CDT Mon Mar 30 2020

TXZ021>044-310800-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
248 AM CDT Mon Mar 30 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Isolated thunderstorms, potentially strong to severe, will be
possible this afternoon across the southeast Texas Panhandle and
eastern Rolling Plains.

Additionally, westerly winds may become sustained in excess of 30
mph over much of the Caprock this afternoon. The strong, warm and
dry winds will also create elevated to critical fire weather. A Fire
Weather Watch is in effect for the southwest Texas Panhandle and
western South Plains from noon to 9 pm on Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:37 AM CDTRed Flag WarningLUBBailey, Castro, Cochran, Hale, Hockley, Lamb and 5 more17 hr

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.